It’s twenty past four in the morning, and I finally feel that Namine is sleeping easily enough for me to go to bed, too. She fell asleep easily enough, but her breathing has been ragged. I suspect she just hit REM.
Unless my count is off, Namine has been decannulated twice this hospital visit. The result of this is plain for us to see – her voice is raw, her cough not unlike that which she has when she comes down with the croup. Last night, and tonight as well, much of her breathing while asleep is raspy. She has woken herself from coughing a few times, and I’m glad I stayed awake. I propped her up on a couple pillows around 2:00, and that seems to have helped; she hasn’t woken since.
Under normal circumstances – like when she has croup, and we end up taking her to Urgent Care – Namine would be given decadron. It’s a steroid, and as such, it helps open up her airways. (The usual period when she comes down with croup is in the autumn and winter, when it gets cold; it’s the cold that contracts Namine’s airway. Her inhalers usually do the trick, but sometimes she needs something with a little more oomph.
Unfortunately, we can’t (I should say that the doctors are hesitant to) give Namine decadron, though. It will interfere with her body’s healing process, so if at all possible, we should refrain from giving it to her. And that’s why I have stayed up: to listen to her breathing, to make sure she’s okay.